Mississippi, 2012

Tornadoes and Hail in Mississippi, October 17 to 18, 2012

October 17 to 18, 2012 · NWS JAN · 31 events in 20 counties and zones

A vigorous, fast-moving, early autumn storm system brought severe weather to portions of the ArkLaMiss region from the evening of October 17th, 2012 into the early morning hours of October 18th. The combination of intense wind shear, strong winds and adequate moisture and instability resulted in severe storms developing along and ahead of a strong cold front as it raced across the forecast area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$4.0 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A vigorous, fast-moving, early autumn storm system brought severe weather to portions of the ArkLaMiss region from the evening of October 17th, 2012 into the early morning hours of October 18th. The combination of intense wind shear, strong winds and adequate moisture and instability resulted in severe storms developing along and ahead of a strong cold front as it raced across the forecast area. Numerous reports of wind damage from supercell and bowing-type thunderstorms were received as the storms produced strong straight line winds and tornadoes from the Delta region, southeast into Central Mississippi, and reaching into parts of east central and southeast Mississippi. There were sporadic reports of hail, but with such fierce wind shear over the region, straight line winds and tornadoes were the primary modes of severe weather during this event.

To put some historical perspective on this rare early Fall severe weather event, the EF-3 that occurred across Scott and Newton counties was only the second F3 to occur in the month of October in Mississippi in recorded history. The three strong tornadoes for this event is second all time to the Oct 17, 1980 event where 7 tornadoes occurred (6 of which were strong (F2)). Additionally, there were eleven total tornadoes during this event which ties October 13, 2001 for the most tornadoes during any October event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Oct 17, 2:46 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Oct 17, 2:46 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CDT WED OCT 17 2012

...SEVERE WEATHER POSSIBLE THIS EVENING INTO TONIGHT...

.DISCUSSION...TONIGHT...THE PRIMARY FOCUS OF THE FORECAST THIS
AFTERNOON IS ON THE SEVERE WEATHER POTENTIAL FOR THIS EVENING AND
INTO TONIGHT.  BREEZY CONDITIONS WILL CONTINUE INTO TONIGHT AS THE
FORECAST AREA SITS BETWEEN HIGH PRESSURE SLOWLY PULLING OFF IN THE
EAST...AND A FAST APPROACHING AND DEEPENING STORM SYSTEM OVER THE
NATION'S MID-SECTION.  A WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM
TONIGHT FOR THE DELTA REGION AS A RESULT.

AS STATED ABOVE...THE DEVELOPMENT OF SEVERE STORMS CURRENTLY REMAINS
POSSIBLE ACROSS PORTIONS OF THE FORECAST AREA FROM LATER THIS
EVENING INTO TONIGHT.  THIS IS THE RESULT OF A STRONG TROUGH DIGGING
EAST SOUTHEAST ACROSS THE NORTHERN/CENTRAL PLAINS STATES THIS
AFTERNOON...WHICH WILL CONTINUE TO DEEPEN AND GRADUALLY EVOLVE INTO
AN UPPER LEVEL LOW OVER THE UPPER MISSISSIPPI RIVER VALLEY.  AT THE
SURFACE...A STRONG COLD FRONT DEVELOPING OVER THE PLAINS...WILL
RAPIDLY SHIFT EAST INTO AND THROUGH THE REGION THIS EVENING AND
THROUGH THE OVERNIGHT HOURS.

THIS CONCERN FOR SEVERE STORMS LOOKS BEST OVER AREAS ALONG AND NORTH
OF THE INTERSTATE 20 CORRIDOR...WITH THE GREATEST CONCERN FOR SEVERE
STORMS BEING OVER THE DELTA REGION THIS EVENING.  STORMS SHOULD
BEGIN TO MOVE INTO THE DELTA AFTER 8 PM...INTO CENTRAL MISSISSIPPI
BY MIDNIGHT...AND INTO SOUTHEAST MISSISSIPPI BY 4 AM THURSDAY. AS
THE FRONT PUSHES SOUTH 20 CORRIDOR...ACTIVITY SHOULD BEGIN TO
WEAKEN AS IT MOVES INTO A LESS FAVORABLE ENVIRONMENT.  THAT SAID...A
STRONG TO SEVERE STORM SOUTH OF THE INTERSTATE 20 CORRIDOR CAN NOT
BE ENTIRELY RULED OUT. THE FRONT IS EXPECTED TO PUSH THROUGH THE
ENTIRE REGION BY SUNRISE THURSDAY MORNING.

WHILE HAIL CAN'T BE RULED OUT...WITH STRONG KINEMATIC FIELDS THROUGH
THE ATMOSPHERE...THE POTENTIAL FOR STRONG DAMAGING WINDS IN EXCESS
OF 60 MPH WILL BE THE PRIMARY CONCERN.  WITH THE STRONG AND DEEP
WIND SHEAR...+50 KNOTS 0-6 KM...AND 0-3 KM SRH VALUES REACHING +400
M^2/S^2...THE DEVELOPMENT OF A SUPERCELL OR TWO ALONG WITH SOME
BREAKS IN AN EXPECTED SQUALL LINE COULD YIELD SOME TORNADOES...ONE
OR TWO OF WHICH COULD BE STRONG.

THE QUESTION MARK REMAINS THE AMOUNT OF INSTABILITY THAT'LL WORK
IT'S WAY NORTH INTO THE REGION AHEAD OF THE FRONT.  LOW TO MID 60S
DEW POINTS HAVE ALREADY OVERSPREAD MUCH OF THE REGION...OTHER THAN
EAST CENTRAL AND NORTHEAST MISSISSIPPI WHERE MID 50 DEW POINTS
RESIDE.  UPPER 60S AND LOWER 70S DEW POINTS HAVE ALREADY WORKED
NORTHEASTWARD INTO CENTRAL LOUISIANA.  WHILE THERE IS STILL
UNCERTAINTY IF THIS RICH +70F DEW POINT AIR WILL REACH OUR CWA AHEAD
OF THE FRONT LATER...I'M FEELING A LITTLE MORE CONFIDENT THAT
INSTABILITY WILL BE AT LEAST ADEQUATE ENOUGH...PARTICULARLY OVER THE
CENTRAL AND WESTERN PORTIONS OF THE CWA...TO AID IN THE DEVELOPMENT
OF STORMS.  FURTHER EAST...ACTIVITY COULD BECOME MORE ELEVATED
THROUGH THE OVERNIGHT HOURS AS INSTABILITY STRUGGLES...AND BEST
DYNAMICS/ASCENT LIFT OUT. /19/

THURSDAY AND THURSDAY NIGHT...AMPLE SUN IS EXPECTED DURING THE DAY
THURS WITH TEMPS WARMING BACK UP INTO THE LOW 70S NORTH TO UPPER 70S
SOUTH. COOL NIGHT XPCTD OVRNGT THURSDAY INTO EARLY FRIDAY MORNING
WITH LOWS IN THE LOW/MID 40S. /ALLEN/

LONG TERM...FRIDAY THROUGH WEDNESDAY...DEEP UPPER TROUGHING WILL
PREVAIL OVER THE ARKLAMISS ON FRIDAY WITH THE MODELS INDICATING A
WEAK DRY COLD FRONT MOVING THROUGH THE AREA DURING THE AFTERNOON.
SURFACE HIGH PRESSURE RIDGING WILL BUILD IN OVER THE AREA QUICKLY
BEHIND THE FRONT BY FRIDAY EVENING. UPPER TROUGHING WILL GIVE WAY TO
UPPER RIDGING ON SATURDAY AS THE NICE WEEKEND CONTINUES WITH
SEASONABLE TEMPERATURES AND MOSTLY CLEAR SKIES. THE SURFACE RIDGE
WILL SHIFT TO THE EAST ON SUNDAY AND THE FLOW WILL BECOME MORE
SOUTHEASTERLY...THUS RESULTING IN WARMER TEMPS...BUT A CONTINUATION
OF MAINLY CLEAR SKIES.

THE GFS AND THE ECMWF ARE IN GOOD AGREEMENT THAT SURFACE AND UPPER
RIDGING WILL PREVAIL ACROSS THE ARKLAMISS MONDAY THROUGH WEDNESDAY
WITH VERY WARM AFTERNOON HIGHS IN THE LOW 80S AND CLEAR TO PARTLY
CLOUDY SKIES. STUCK CLOSE TO GUIDANCE TEMPS THROUGH THE PERIOD WITH
VERY LITTLE ROOM FOR IMPROVEMENT. /15/

&&

.AVIATION...ALL TAF SITES ARE VFR AND WILL REMAIN SO THROUGH THE
REMAINDER OF THE AFTERNOON INTO THIS EVENING.  AVIATION CONCERNS
REMAIN THROUGH LATE THIS AFTERNOON AS SLY WINDS OF 20-25 KT WITH
GUSTS TO 35 KT REMAIN POSSIBLE FOR KGLH/KGWO WITH SOME TAPERING FOR
CNTRL AND EASTERN SITES. A STRONG COLD FRONT AND SEVERE STORMS ARE
XPCTD TO IMPACT KGLH/KGWO 18/00Z-03Z AND PROGRESS SOUTH AND EAST
18/02Z-06Z FOR KGTR/KJAN/KHKS AND WEAKEN TOWARDS KMEI/KHBG
18/05Z-09Z. WINDS OF 60MPH WILL BE PSBL ALONG WITH TURBULENT
CONDITIONS ALOFT INVOF STORMS. MVFR AND IFR CONDS WILL BE LIKELY FOR
BRIEF PERIODS OF ALL TAF SITES TONIGHT AND ERLY THURS. STORM TOPS TO
FL500. NW/W WINDS OF 10 TO 15 KT WILL ACCOMPANY FROPA AND LIGHTEN
THROUGH THE DAY THURS. VFR CONDS EXPECTED BEHIND THE FRONT DURING
THE DAY THURS. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       54  79  48  76 /  85   7   0   0
MERIDIAN      56  78  42  77 /  76   8   0   0
VICKSBURG     50  78  44  76 /  86   6   0   0
HATTIESBURG   64  80  47  81 /  64  11   0   0
NATCHEZ       54  75  47  77 /  63   6   0   0
GREENVILLE    50  75  47  74 /  91   5   0   0
GREENWOOD     50  77  47  73 /  90   7   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 1 AM CDT THURSDAY FOR MSZ018-019-025>027-
     034>036-040>042-047.

LA...WIND ADVISORY UNTIL 1 AM CDT THURSDAY FOR LAZ007>009-015-016-023-
     025.

AR...WIND ADVISORY UNTIL 1 AM CDT THURSDAY FOR ARZ074-075.

&&

19/17/ALLEN
Hazardous weather outlook, Oct 17, 1:55 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT WED OCT 17 2012

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>028-034>036-040>042-
047-182000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-WARREN-
255 PM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS AND PORTION
OF NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND THURSDAY

A BROKEN LINE OF SEVERE STORMS ALONG A STRONG COLD FRONT AS WELL AS DISCRETE
SUPERCELLS AHEAD OF THE LINE WILL BE CAPABLE OF PRODUCING TORNADOES
WITH SOME POSSIBLY BEING STRONG...AND DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH WILL BE POSSIBLE BETWEEN 7 PM TO 11 PM TONIGHT ACROSS THE
ARKLAMISS DELTA REGION. THE AREA NORTH OF INTERSTATE 20 AND WEST OF
INTERSTATE 55 WILL SEE THE GREATEST CHANCE FOR SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED FOR TONIGHT.

LAZ023>026-MSZ029>033-037>039-043>046-048>055-059>063-182000-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-
KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
255 PM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA AND
CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY
A BROKEN LINE OF SEVERE STORMS ALONG A STRONG COLD FRONT AS WELL AS DISCRETE
SUPERCELLS AHEAD OF THE LINE WILL BE CAPABLE OF PRODUCING A FEW TORNADOES
AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE BETWEEN
9 PM TO 1 AM TONIGHT ACROSS THE NATCHEZ TRACE CORRIDOR. THE LINE IS
EXPECTED TO SLOWLY WEAKEN AS IT PUSHES FARTHER SOUTH AND EAST OF THE
NATCHEZ TRACE CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED FOR TONIGHT.

MSZ056>058-064>066-072>074-182000-
SMITH-JASPER-CLARKE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
255 PM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PORTION OF CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE STRONG TO SEVERE BROKEN SQUALL LINE ALONG A STRONG COLD FRONT WILL
GRADUALLY WEAKEN AS IT SHIFTS SOUTH AND EAST THROUGH THE OVERNIGHT
AND EARLY MORNING HOURS THURSDAY OVER THE SOUTHEAST PORTION OF
CENTRAL MISSISSIPPI. TIMING WILL BE BETWEEN 11 PM AND 4 AM. A FEW
STORMS MAY CAUSE DAMAGING WINDS OF 60 MPH AND A TORNADO STILL
REMAINS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED FOR TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

17

The radar

The Little Rock radar (KLZK), 165 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

13 tornado, 13 thunderstorm wind, 4 hail, 1 strong wind. Local standard time, as filed.

Hail, Bolivar

When
October 17, 8:04 PM CST
Where
Bolivar County, 0.9 mi SE of Duncan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.040, -90.740

Tornado, Bolivar

When
October 17, 8:07 PM CST to 8:09 PM CST
Where
Bolivar County, 3.58 mi SE of Hushpuckena to 4.64 mi ESE of Hushpuckena
Rating
EF2
Path length
1.25 mi
Path width
150 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
33.967, -90.702

Concentrated damage occurred along a short path length northeast of Shelby. One mobile home was destroyed with heavy damage occurring to a few other homes and buildings. A radio tower was snapped and a grain silo was destroyed. In addition, several sheds were destroyed and multiple power poles snapped. Maximum winds were estimated at 115 miles per hour.

Thunderstorm Wind, Sunflower

When
October 17, 8:26 PM CST
Where
Sunflower County, 0.69 mi S of Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.960, -90.480

Trees were blown down near Rome.

Thunderstorm Wind, Washington

When
October 17, 8:35 PM CST to 8:40 PM CST
Where
Washington County, 1.19 mi SSW of Greenville to 1.16 mi NE of Greenville Fairfld A
Measured
78 kt (90 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
33.386, -91.061

Sign damage occurred along Reed Road, and hundreds of trees were downed across the south side of Greenville. A few buildings at the Cottonwood Apartments were damaged. Approximately 5,700 people were without power. Straight line winds were determined to have caused the damage with maximum winds estimated at 80 to 90 miles per hour.

Thunderstorm Wind, Grenada

When
October 17, 9:09 PM CST
Where
Grenada County, 0.92 mi WSW of Riverdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.824, -89.844

Trees were blown down along Carpenter and Pearidge Road.

Tornado, Grenada

When
October 17, 9:12 PM CST
Where
Grenada County, 1.48 mi WNW of W V Jct
Rating
EF1
Path length
0.5 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.859, -89.843

A roof was torn off a house and damage occurred to a fence. In addition, trees and limbs were blown down along the path. Maximum winds were estimated at 105 mph.

Thunderstorm Wind, Issaquena

When
October 17, 9:30 PM CST
Where
Issaquena County, 3.93 mi W of Grace
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.005, -91.018

A boat was blown off of a trailer, and siding was damaged on a house along Lott Road.

Tornado, Sharkey

When
October 17, 9:40 PM CST to 9:43 PM CST
Where
Sharkey County, 3.77 mi SE of Richey to 6 mi SE of Auter
Rating
EF2
Path length
2.46 mi
Path width
440 yd
Continued into
Humphreys, Ms (JAN)
Injuries
4 direct, 0 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
32.995, -90.701

Several mobile homes were heavily damaged or destroyed, and dozens of power poles were snapped. Maximum winds were estimated at 125 mph. The tornado continued into Humphreys County.

Tornado, Humphreys

When
October 17, 9:43 PM CST to 9:45 PM CST
Where
Humphreys County, 4.61 mi WNW of Louise to 3.3 mi W of Louise
Rating
EF2
Path length
1.87 mi
Path width
440 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.989, -90.656

Several mobile homes were heavily damaged or destroyed, and dozens of power poles were snapped. Maximum wind speeds were estimated at 125 miles per hour. This tornado continued out of Sharkey County.

Tornado, Humphreys

When
October 17, 9:46 PM CST to 9:49 PM CST
Where
Humphreys County, 1.66 mi WSW of Louise to 0.62 mi SSW of Louise
Rating
EF1
Path length
1.46 mi
Path width
100 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
32.964, -90.608

The tornado damaged several roofs and outbuildings along the path. Maximum winds were estimated at 110 mph.

Thunderstorm Wind, Webster

When
October 17, 9:55 PM CST
Where
Webster County, 0.57 mi E of Montevista
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.700, -89.240

A tree fell on a power line.

Tornado, Humphreys

When
October 17, 9:56 PM CST to 9:59 PM CST
Where
Humphreys County, 2.16 mi N of Lake City to 2.18 mi NE of Lake City
Rating
EF1
Path length
1.92 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.951, -90.507

This tornado damaged several outbuildings, travel trailers and snapped several trees. Maximum winds were estimated at 90 mph.

Thunderstorm Wind, Yazoo

When
October 17, 10:02 PM CST
Where
Yazoo County, 3.61 mi W of Norway
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.910, -90.461

Trees were blown down along Lake City Road.

Thunderstorm Wind, Humphreys

When
October 17, 10:08 PM CST
Where
Humphreys County, 0.58 mi E of Belzoni
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.180, -90.490

A couple of trees were down along with some limbs in Belzoni.

Tornado, Yazoo

When
October 17, 10:29 PM CST to 10:32 PM CST
Where
Yazoo County, 1.46 mi SSE of Fordyke to 3.04 mi SE of Fordyke
Rating
EF1
Path length
1.86 mi
Path width
250 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.880, -90.124

This tornado primarily caused tree damage. Maximum winds were estimated at 90 mph.

Thunderstorm Wind, Yazoo

When
October 17, 10:30 PM CST
Where
Yazoo County, 3.22 mi ESE of Jonestown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.810, -90.380

A tree was blown onto a home along Myrleville Road.

Thunderstorm Wind, Madison

When
October 17, 11:09 PM CST to 11:23 PM CST
Where
Madison County, 1.57 mi N of Mill Town to 1.66 mi S of Turnetta
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.643, -90.023

A swath of damaging thunderstorm winds downed power lines and trees along a path east and southeast of Canton. Specific locations include Barnes Road, Dampeer Road, Highway 43, and Rankin Road.

Tornado, Leake

When
October 17, 11:11 PM CST to 11:12 PM CST
Where
Leake County, 3.04 mi NNW of Ofahoma to 2.75 mi NNW of Ofahoma
Rating
EF1
Path length
0.66 mi
Path width
525 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.739, -89.724

A wide but brief tornado produced some significant roof damage to two homes, although most other damage was limited to trees. Maximum wind speed was estimated at 95 mph.

Tornado, Leake

When
October 17, 11:32 PM CST to 11:34 PM CST
Where
Leake County, 1.38 mi NNW of Mc Afee to 1.4 mi NNE of Mc Afee
Rating
EF1
Path length
0.79 mi
Path width
150 yd
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
32.749, -89.506

Tornado began along East Franklin Street and tracked east along it for roughly three quarters of a mile, producing significant damage to several homes and destroying outbuildings and sheds. The tornado then turned more east southeast, producing tree damage and more sporadic structural damage as it crossed Highway 16. The tornado lifted shortly thereafter, but not before seriously damaging several chicken houses. Maximum wind speeds were estimated at 110 mph.

Thunderstorm Wind, Leake

When
October 17, 11:35 PM CST to 11:40 PM CST
Where
Leake County, 0.54 mi WNW of Estesmill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.652, -89.479

Several trees were blown down along Highway 35 and Highway 487 near Standing Pine.

Tornado, Scott

When
October 17, 11:46 PM CST to October 18, 12:08 AM CST
Where
Scott County, 3.21 mi SSW of Steel to 4.37 mi N of Lake
Rating
EF3
Path length
7.59 mi
Path width
880 yd
Continued into
Newton, Ms (JAN)
Injuries
1 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
32.437, -89.452

This tornado began along Old Jackson Road east of Hillsboro. Initially the tornado tracked southeast downing multiple trees as it crossed Harrison Road and MS Highway 21. There were also a few homes with roof damage in this area and outbuildings were damaged by fallen trees. The tornado then began a more easterly course along Greer Road and began to snap and uproot several additional trees as it crossed Ephesus Road, Langsmill Road, and Russell Community Road. Along Russell Community Road multiple trees fell on structures, including one that fell through a home causing an injury. The tornado continued eastward, downing additional trees and caused minor roof damage at a residence on George Road.

As the tornado reached the Lewis Road area, there was a notable increase in the number of hardwood trees that were snapped along the path. Along the northern end of the track, part of the roof of a small barn was removed. Extensive tree damage continued to the Salem Road area, where the tornado reached its peak intensity of around 140 mph. At this location, three large steel transmission towers were bent toward the ground between Salem Road and Jim Owens Road. Along Jim Owens Road, a large shed and a travel trailer were demolished. Farther east the tornado blew a mobile home into the roadway at Conehatta Road. The roof and walls were separated from the undercarriage and the contents of the home were scattered in the area. There were two occupants in the home at the time, and both escaped without significant injury. Along Stroud Road portions of the roof of an outbuilding were removed and a small silo was blown over before the tornado crossed into Newton County.

The tornado crossed Tuscolameta Creek, continuing to uproot and snap several trees as it passed over the southern end of the town of Conehatta. A small shed was demolished along Hoye Pace Road. Additional homes suffered roof damage along Newton-Conehatta Road and Caney Creek Road. One mobile home was shifted off its foundation and an adjacent barn had much of its metal roof removed. An outbuilding was destroyed by a falling tree along Woodrow Ezell Road. Farther east, much of a metal roof was removed from a shed along Pleasant Valley Road and a home sustained roof damage along Braddock Road. Additional tree damage occurred as the tornado tracked eastward nearly paralleling Braddock Road before lifting near Beaver Dam Road.

Tornado, Newton

When
October 17, 11:58 PM CST to October 18, 12:09 AM CST
Where
Newton County, 2.64 mi NNW of Hazel to 5 mi NNE of Lawrence
Rating
EF3
Path length
6.77 mi
Path width
880 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
32.413, -89.323

This tornado began along Old Jackson Road east of Hillsboro. Initially the tornado tracked southeast downing multiple trees as it crossed Harrison Road and MS Highway 21. There were also a few homes with roof damage in this area and outbuildings were damaged by fallen trees. The tornado then began a more easterly course along Greer Road and began to snap and uproot several additional trees as it crossed Ephesus Road, Langsmill Road, and Russell Community Road. Along Russell Community Road multiple trees fell on structures, including one that fell through a home causing an injury. The tornado continued eastward, downing additional trees and caused minor roof damage at a residence on George Road.

As the tornado reached the Lewis Road area, there was a notable increase in the number of hardwood trees that were snapped along the path. Along the northern end of the track, part of the roof of a small barn was removed. Extensive tree damage continued to the Salem Road area, where the tornado reached its peak intensity of around 140 mph. At this location, three large steel transmission towers were bent toward the ground between Salem Road and Jim Owens Road. Along Jim Owens Road, a large shed and a travel trailer were demolished. Farther east the tornado blew a mobile home into the roadway at Conehatta Road. The roof and walls were separated from the undercarriage and the contents of the home were scattered in the area. There were two occupants in the home at the time, and both escaped without significant injury. Along Stroud Road portions of the roof of an outbuilding were removed and a small silo was blown over before the tornado crossed into Newton County.

The tornado crossed Tuscolameta Creek, continuing to uproot and snap several trees as it passed over the southern end of the town of Conehatta. A small shed was demolished along Hoye Pace Road. Additional homes suffered roof damage along Newton-Conehatta Road and Caney Creek Road. One mobile home was shifted off its foundation and an adjacent barn had much of its metal roof removed. An outbuilding was destroyed by a falling tree along Woodrow Ezell Road. Farther east, much of a metal roof was removed from a shed along Pleasant Valley Road and a home sustained roof damage along Braddock Road. Additional tree damage occurred as the tornado tracked eastward nearly paralleling Braddock Road before lifting near Beaver Dam Road.

Tornado, Hinds

When
October 18, 12:01 AM CST to 12:03 AM CST
Where
Hinds County, 2.38 mi ENE of Bolton to 3.09 mi ENE of Bolton
Rating
EF1
Path length
0.72 mi
Path width
50 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
32.366, -90.434

This tornado touched down just to the west of East Northside Drive and tracked east northeast. Initially, a handful of trees had broken limbs. As the tornado neared and crossed West Northside Drive, almost a dozen hardwood trees were snapped and one power pole was blown down. The tornado continued to the east northeast across a cotton field and dissipated. Maximum winds were estimated at 100 mph.

Tornado, Neshoba

When
October 18, 12:12 AM CST to 12:14 AM CST
Where
Neshoba County, 3.56 mi E of Mc Donald to 4 mi E of Mc Donald
Rating
EF1
Path length
0.64 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.660, -89.070

This tornado caused mainly tree damage except where it crossed County Road 519 where a mobile home was pushed off its foundation, a metal and wood frame building was destroyed, and a roof to a well built home was damaged. Maximum winds were estimated at 100 mph.

Hail, Lauderdale

When
October 18, 12:42 AM CST
Where
Lauderdale County, 0.9 mi SE of Lost Gap
Measured
1.75 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.320, -88.790

Half dollar to golf ball size hail fell west of Key Field.

Thunderstorm Wind, Kemper

When
October 18, 12:42 AM CST
Where
Kemper County, 1.81 mi NE of Mt Nebo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.720, -88.680

A tree was blown down across New Hope Road southwest of De Kalb.

Hail, Clarke

When
October 18, 12:50 AM CST
Where
Clarke County, 0.69 mi N of Stonewall
Measured
1.75 in hail
Property damage
$30,000
Reported by
Public
Coordinates
32.140, -88.800

Hail stones up to golf ball size fell in Stonewall.

Hail, Lauderdale

When
October 18, 12:55 AM CST
Where
Lauderdale County, 0.58 mi E of Savoy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.270, -88.770

Nickel to quarter size hail fell in Savoy.

Thunderstorm Wind, Franklin

When
October 18, 1:09 AM CST
Where
Franklin County, 0.69 mi S of Mc Call Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.510, -90.700

Power lines were blown down near Mccall Creek.

Strong Wind, Jasper

When
October 18, 2:05 AM CST
Where
Jasper forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.019, -89.119 (the zone’s center; the record gives no point)

Several large limbs were blown down within the city limits of Bay Springs. One home received some damage when a limb fell onto a service line, which ripped away from the house.

Thunderstorm Wind, Franklin

When
October 18, 2:05 AM CST
Where
Franklin County, 0.52 mi S of Mc Call Creek
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.512, -90.699

Several tree limbs blown down in the city. One home sustained minor damage after a tree line fell onto the power line connected to the house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyThe tornado archive for Mississippi, 2012Warnings in Mississippi, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 413040, 413042, 413044, 413046, 416512, 413057, 413058, 413060, 413061, 416518, 413063, 413064, 416521, 413065, 413066, 413067, 412024, 412025, 412027, 412028, 412029, 412030, 412031, 412032, 412022, 412033, 412023, 412035, 412036, 412037, 416545.